| Catalog Number |
1315020020 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Abscess (1690); Unspecified Infection (1930)
| Date of Event |
11/01/2009
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6), 2009 whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6), 2009, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removed due to infection with abscess.Additional event specific information was not provided.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: ¿ (b)(6) 2009: (b)(6) medical center.(b)(6), md.Indications: ¿this is a 60-year-old female who has a past surgical history of ventral banding gastroplasty.The patient lost initial weight and then regained it back.The patient initially about two months ago was operated on for an attempted band placement.The patient was found to have an extensive hernia to the ventral wall including the large and small bowel.The patient had lysis of adhesion back then and attempt to place a band but due to the risk of the bleeding and the difficulty to place the band it was aborted.At this time, the patient was taken to take adhesions down and repair the ventral hernia and also attempt to place a band.¿ implant procedure: a laparoscopic extensive lysis of adhesion from the ventral hernia.[implant: gore-tex® soft tissue patch, 1315020020/06771183, 15cm x 20cm x 2mm thick] implant date: (b)(6), 2009 (hospitalization dates (b)(6), 2009) ¿ (b)(6) 2009: (b)(6) medical center.(b)(6), md.Operative note.Assistant: (b)(6), md.Pre and postoperative diagnosis: ventral hernia.Anesthesia: general.Implant; gore-tex mesh placement at 15 x 20 cm.¿ wound classification: ¿clean ¿, ¿ procedure: ¿a 5 mm trocar was used in the right upper quadrant with insufflation to 15 mmhg.Ioban was placed initially 5 mm in the right lower quadrant.Adhesions were dense this time and also involved the small and large bowel into the ventral hernia, ______ ventral hernia like picture [sic] the patient was having.Dissection was carried down, the ace harmonic was used.Hemostasis was achieved and it was a very difficult situation where the lysis of adhesion took place, it took about two hours to ______ take the small bowel and the large bowel from the ventral hernia because of the extreme density of the adhesions that the patient was having even though those were cleared in prior surgery.Once that was achieved, the defect measured 7 x 11 cm in an oblique shape, midline.So the gore-tex dual mesh was then introduced and tacked into the abdominal wall with a tissue tacker transfixing [sic] using a 2-0 prolene was also used to go circumferentially around the defect about 2-3 cm away from each one.Once that was achieved, they were tied.Desufflation took place and the hernia was then tacked.Trocars were removed under direct vision.Hemostasis was achieved.The skin was approximated using 4-0 vicryl and dermabond was used.The patient tolerated the procedure well and was sent to recovery in a stable condition.¿ ¿ (b)(6) 2009: implant record.Description: ¿patch goretex, cat#: 1315020020, lot #: 06771183, size: 15cm x 20cm.Quantity: 1, site: abdomen.Manufacturer: gore.¿ explant preoperative complaints: ¿ (b)(6) 2009: (b)(6) medical center.(b)(6), md.Indications: ¿ms.(b)(6) is a 60-year-old female with a recent history of gastric lap banding and repair of a ventral hernia with mesh, but subsequently developed infection of the mesh.The patient was evaluated and was brought to the or for the removal of the infected mesh.¿ explant procedure: exploratory laparotomy.Removal of infected mesh.Drainage of subcutaneous abscess.Repair of recurrent incisional hernia with alloderm.Explant date: (b)(6), 2009 (hospitalization (b)(6), 2009) ¿ (b)(6) 2009: (b)(6) medical center.(b)(6), md.Operative report.Assistant: (b)(6), md.Pre and postoperative diagnosis: recurrent ventral hernia with infected mesh.Anesthesia: general.Estimated blood loss; 100ml.Complications: none.¿ wound class: ¿clean-contaminated.¿ ¿ procedure: ¿after an informed consent was obtained, the patient was brought back to the or and was placed in the supine position.The abdominal wall was then prepped and draped in a sterile fashion.The patient was given the appropriate perioperative antibiotics.The patient already had the foley catheter in place.A vertical, midline incision was made using a prior scar with a #10 blade.This was carried down to the underlying tissue with electrocautery.When the peritoneal cavity was entered, immediately, a large amount of purulent fluid was observed.This was then swabbed and sent for microbiology.Once adequate exposure of the mesh was made, the mesh was grasped with a kocher and was excised.A large amount of fluid was used to irrigate the peritoneal cavity.Following this, circumferential incision was made to free up the edge of the fascia on the right side of the abdomen.Second pocket of abscess was discovered.This was also again copiously irrigated.Following this, using an alloderm, the fascia with a 2-0 prolene stitch is an interrupted fashion.The fascial edges were then brought together with an 0-vicryl in an interrupted fashion.The subcutaneous tissue was irrigated and fluffs and abd [army-battle] dressing were applied in place.The patient tolerated the procedure well and was transferred to the pacu in stable condition.All needle and sponge counts were correct.Dr.(b)(6) was present, participated and supervised the entire procedure.¿ ¿ (b)(6) 2009: implant record.¿alloderm 6 x 12cm ¿.¿ pathology: not provided.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
It should be noted, that the gore-tex® soft tissue patch biomaterial instructions for use addresses the following, adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma and recurrence.The gore-tex® soft tissue patch instructions for use, also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify, prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate, that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect; h6: updated investigation finding; h6: updated type of investigation; h6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives.The following conclusions, have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted, that the gore-tex® soft tissue patch instructions for use, include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma and recurrence¿.The instructions for use, further warn: ¿to help maintain asepsis, during surgery.Special precautions and extremely careful preoperative site preparations are necessary.When operative infection is suspected, dissection of involved tissues should be considered.Any postoperative infection should be aggressively treated at the earliest possible time.An unresolved infection may require removal of the material.Staged repairs should be considered, when the soft tissue patch will be subjected to gross contamination¿.Procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance and hygiene.There is insufficient information available, for gore to reasonably draw conclusions related to aspects of the event.Therefore, conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies with or without mesh.These may include, but are not limited to adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility contamination.Which, may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma.And related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities.Additional, medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation.Therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified, that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate, that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.